Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Quantitative Darboux theorems in contact geometry


Authors: John B. Etnyre, Rafal Komendarczyk and Patrick Massot
Journal: Trans. Amer. Math. Soc. 368 (2016), 7845-7881
MSC (2010): Primary 53D10, 53D35; Secondary 57R17
DOI: https://doi.org/10.1090/tran/6821
Published electronically: March 1, 2016
MathSciNet review: 3546786
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper begins the study of relations between Riemannian geometry and contact topology on $ (2n+1)$-manifolds and continues this study on 3-manifolds. Specifically we provide a lower bound for the radius of a geodesic ball in a contact $ (2n+1)$-manifold $ (M,\xi )$ that can be embedded in the standard contact structure on $ \mathbb{R}^{2n+1}$, that is, on the size of a Darboux ball. The bound is established with respect to a Riemannian metric compatible with an associated contact form $ \alpha $ for $ \xi $. In dimension 3, this further leads us to an estimate of the size for a standard neighborhood of a closed Reeb orbit. The main tools are classical comparison theorems in Riemannian geometry. In the same context, we also use holomorphic curve techniques to provide a lower bound for the radius of a PS-tight ball.


References [Enhancements On Off] (What's this?)

  • [1] Peter Albers and Helmut Hofer, On the Weinstein conjecture in higher dimensions, Comment. Math. Helv. 84 (2009), no. 2, 429-436. MR 2495800 (2010b:53152), https://doi.org/10.4171/CMH/167
  • [2] Daniel Bennequin, Entrelacements et équations de Pfaff, Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982), Astérisque, vol. 107, Soc. Math. France, Paris, 1983, pp. 87-161 (French). MR 753131 (86e:58070)
  • [3] David E. Blair, Riemannian geometry of contact and symplectic manifolds, Progress in Mathematics, vol. 203, Birkhäuser Boston, Inc., Boston, MA, 2002. MR 1874240 (2002m:53120)
  • [4] Matthew Strom Borman, Yakov Eliashberg and Emmy Murphy,
    Existence and classification of overtwisted contact structures in all dimensions.
    Preprint 2014.
  • [5] Isaac Chavel, Riemannian geometry: A modern introduction, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 98, Cambridge University Press, Cambridge, 2006. MR 2229062 (2006m:53002)
  • [6] Kai Cieliebak and Yakov Eliashberg, From Stein to Weinstein and back: Symplectic geometry of affine complex manifolds, American Mathematical Society Colloquium Publications, vol. 59, American Mathematical Society, Providence, RI, 2012. MR 3012475
  • [7] Yakov Eliashberg, Contact $ 3$-manifolds twenty years since J. Martinet's work, Ann. Inst. Fourier (Grenoble) 42 (1992), no. 1-2, 165-192 (English, with French summary). MR 1162559 (93k:57029)
  • [8] John B. Etnyre, Rafal Komendarczyk, and Patrick Massot, Tightness in contact metric 3-manifolds, Invent. Math. 188 (2012), no. 3, 621-657. MR 2917179, https://doi.org/10.1007/s00222-011-0355-2
  • [9] Emmanuel Giroux, Structures de contact en dimension trois et bifurcations des feuilletages de surfaces, Invent. Math. 141 (2000), no. 3, 615-689 (French). MR 1779622 (2001i:53147), https://doi.org/10.1007/s002220000082
  • [10] Alfred Gray, Tubes, 2nd ed., Progress in Mathematics, vol. 221, Birkhäuser Verlag, Basel, 2004. With a preface by Vicente Miquel. MR 2024928 (2004j:53001)
  • [11] R. E. Greene and H. Wu, On the subharmonicity and plurisubharmonicity of geodesically convex functions, Indiana Univ. Math. J. 22 (1972/73), 641-653. MR 0422686 (54 #10672)
  • [12] H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993), no. 3, 515-563. MR 1244912 (94j:58064), https://doi.org/10.1007/BF01232679
  • [13] Hermann Karcher, Riemannian comparison constructions, Global differential geometry, MAA Stud. Math., vol. 27, Math. Assoc. America, Washington, DC, 1989, pp. 170-222. MR 1013810 (91b:53046)
  • [14] Patrick Massot, Klaus Niederkrüger, and Chris Wendl, Weak and strong fillability of higher dimensional contact manifolds, Invent. Math. 192 (2013), no. 2, 287-373. MR 3044125, https://doi.org/10.1007/s00222-012-0412-5
  • [15] Klaus Niederkrüger, The plastikstufe--a generalization of the overtwisted disk to higher dimensions, Algebr. Geom. Topol. 6 (2006), 2473-2508. MR 2286033 (2007k:57053), https://doi.org/10.2140/agt.2006.6.2473
  • [16] Klaus Niederkrüger and Federica Pasquotto, Resolution of symplectic cyclic orbifold singularities, J. Symplectic Geom. 7 (2009), no. 3, 337-355. MR 2534189 (2010j:53176)
  • [17] Peter Petersen, Riemannian geometry, 2nd ed., Graduate Texts in Mathematics, vol. 171, Springer, New York, 2006. MR 2243772 (2007a:53001)
  • [18] Bruce L. Reinhart, The second fundamental form of a plane field, J. Differential Geom. 12 (1977), no. 4, 619-627 (1978). MR 512930 (80a:57013)
  • [19] Philippe Rukimbira, Chern-Hamilton's conjecture and $ K$-contactness, Houston J. Math. 21 (1995), no. 4, 709-718. MR 1368340 (96m:53032)
  • [20] Takashi Sakai, Riemannian geometry, Translations of Mathematical Monographs, vol. 149, American Mathematical Society, Providence, RI, 1996. Translated from the 1992 Japanese original by the author. MR 1390760 (97f:53001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53D10, 53D35, 57R17

Retrieve articles in all journals with MSC (2010): 53D10, 53D35, 57R17


Additional Information

John B. Etnyre
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332
Email: etnyre@math.gatech.edu

Rafal Komendarczyk
Affiliation: Department of Mathematics, Tulane University, New Orleans, Louisiana 70118
Email: rako@tulane.edu

Patrick Massot
Affiliation: Département de Mathématiques, Université Paris Sud, 91405 Orsay Cedex, France
Address at time of publication: Centre de Mathématiques Laurent Schwartz, École Polytechnique, 91128 Palaiseau Cedex, France
Email: patrick.massot@polytechnique.edu

DOI: https://doi.org/10.1090/tran/6821
Received by editor(s): September 17, 2012
Received by editor(s) in revised form: January 9, 2015
Published electronically: March 1, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society